Tell us about your experiences with weight management. Take our survey!

A woman's face is shown, one side features acne while the other features atopic dermatitis.

Acne vs. Eczema

I’ve been taking Dupixent for over a year now, and it’s been pretty incredible. I went from eczema pretty much all over my body and a decent amount on my face and around my eyes, to really just a bit around my eyes, to not really anywhere besides maybe covering an inch or two every so often. And so. much. less. itchy.

Minimal Dupixent side effects

Besides my eyes becoming more and more glossy with each injection starting some months ago (“You just look wasted,” said my mother - though it was also slightly uncomfortable), for which I spaced out my dosing to every three weeks instead of two (which helped), I haven’t had much in the way of side effects.

Adrenaline rush crash after the injection

Sometimes I felt really exhausted and just not as well the day of and the next day, but I kind of think it might be just amping myself up to stick a needle in my thigh… and the adrenaline crash after that. Even if I was pretty calm about it, who dreams of doing that?

Spacing out Dupixent dosing

With the spacing out of my dosing, some eczema did come back. My upper arms were covered again, and the topical I'd used pre-Dupixent didn't work. The eczema also looked different than it used to, which honestly was just super interesting to me. But it also wasn’t as itchy, and hey, still better than the whole body, right?

An acne breakout

A few months ago, though, my face started breaking out - acne. I had never had much in the way of acne or pimples besides the occasional one or two. This was… bad. All over, no way of covering it up even if I tried, and just would not go away.

A visit to the dermatologist

I went to my dermatologist and she gave me a topical acne product to try, and told me to come back in a few months so we could re-evaluate.

I have never been so good at adhering to a medication plan as I was about washing my face (with a wash my dermatologist-approved) and putting this gel on. It did… nothing.

Acne related to Dupixent?

I went back a few months later with no change, and we discussed the possibility of it being related to Dupixent, which she acknowledged was still so new that not all side effects may be totally known or reported yet - and hey, everyone reacts to everything differently anyway, right?

Acne or eczema?

So now I had to choose - acne or eczema? - and I had already thought it through. For me, at this moment, the acne felt more debilitating than eczema on my whole body. Besides my eyes, my eczema was never all over my face, having something constant and visible on a part of my body I couldn’t cover was more overwhelming.

Feeling self-conscious

I had tried in these months to not let it impact my life or self-confidence, and frequently just tried to pretend and tell myself that it wasn’t there to do so. But I knew it was there, and I didn’t like it, or the feelings it brought with it. Of course my friends and family didn’t care, but when meeting new people (who also probably didn’t care, but still) it was always on my mind.

Choosing eczema over acne

I told my dermatologist that it wasn’t worth it to me, that if I had to choose, I would choose eczema. She was understanding, and laid out the following choices:

  • Stay on Dupixent, try an antibiotic for the acne. I don’t tend to react well to most medicines (it was surprising I was okay with Dupixent), but especially antibiotics, so this was an immediate "No" for me.
  • Go off of Dupixent, start taking a different oral medicine for eczema, and see what happens with the acne. But this one could cause, and frequently does cause, stomach/GI upset. Again, not thrilled about medications especially with those side effects. No thank you.
  • Go off of Dupixent, start phototherapy, and see what happens with the acne. Phototherapy would need to be done in the dermatologist’s office 3 times a week for many weeks. I can’t do that right now (and don’t know how much my insurance would cover) but maybe in the future, if I have the time and my eczema gets really bad again, I will try.
  • Go off of Dupixent plain and simple, get a stronger topical for my eczema, and see what happens with the acne. I asked if I could ever go back on Dupixent and have it work again if I decided this route. My dermatologist has had people go off and back on Dupixent with success. This is my choice.

Stopping Dupixent

So now I stop. No more Dupixent, back on a (new) topical, and we’ll check back in six months (apparently how long it could take for Dupixent to get out of my system if it is the cause). I have no idea what is going to happen with either the acne (Will it go away?) or the eczema (Will it come back as bad as before? Worse?). I guess we’ll see.

By providing your email address, you are agreeing to our Privacy Policy and Terms of Use.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The AtopicDermatitis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

Please read our rules before commenting.